FAQContact usTerms of servicePrivacy Policy

FDA issues reminder about fentanyl patch hazards

Thursday April 19, 2012
Printer Icon
line
Select Text Size: Zoom In Zoom Out
line
Comment
Share this Nurse.com Article
rss feed
The U.S. Food and Drug Administration has issued an advisory reminding patients, caregivers and healthcare professionals of the importance of appropriate storage, use, application and disposal of fentanyl patches (including Duragesic and generic products) to prevent potentially life-threatening harm from accidental exposure to fentanyl.

Recently, the FDA evaluated a series of 26 cases of pediatric accidental exposures to fentanyl patches reported over the past 15 years. Of those cases, 10 resulted in death and 12 in hospitalization. Sixteen of the 26 cases occurred in children ages 2 and younger.

Young children are at particular risk of accidental exposure to fentanyl patches, according to the advisory. Their mobility and curiosity provide opportunities to find lost patches, take improperly discarded patches from the trash or find improperly stored patches. Additionally, young children are at risk of exposure when being held by someone wearing a partially detached patch, from which fentanyl can transfer to the child.

Exposure of young children to a fentanyl patch can lead to serious adverse events, including death, from the amount of fentanyl present in the patches. Adverse events can occur even with used patches, which still contain a considerable amount of fentanyl.

The FDA previously alerted the public to the appropriate use and disposal of fentanyl patches in 2005 and 2006, following reports of death and life-threatening adverse events related to fentanyl overdose. The adverse events occurred when the fentanyl patch was used to treat pain in patients who were not tolerant of opioids, and when opioid-tolerant patients applied more patches than prescribed, changed the patch too frequently or exposed the patch to a heat source. In these advisories, the FDA reminded patients, caregivers and clinicians about the appropriate use and disposal of patches.

Additionally, as part of a broader public awareness campaign about the proper disposal of medications in 2011, the FDA advised consumers on the proper disposal of fentanyl patches that no longer are needed. The FDA recommends folding the adhesive side of the patch together and then flushing the patch down the toilet.

The FDA urges healthcare professionals to educate their patients and caregivers about the appropriate use and disposal of fentanyl patches. Patients are encouraged to review the fentanyl patch product label for the instructions for use.

To view the label as a PDF, visit http://1.usa.gov/ITjH0c.


Send comments to editor@nurse.com or post comments below.